Volume 13, issue 4 (2009)

Download this article
For screen
For printing
Recent Issues

Volume 18 (2014)
Issue 1 1–616
Issue 2 617–1244
Issue 3 1245–1863

Volume 17 (2013) 1–5

Volume 16 (2012) 1–4

Volume 15 (2011) 1–4

Volume 14 (2010) 1–5

Volume 13 (2009) 1–5

Volume 12 (2008) 1–5

Volume 11 (2007)

Volume 10 (2006)

Volume 9 (2005)

Volume 8 (2004)

Volume 7 (2003)

Volume 6 (2002)

Volume 5 (2001)

Volume 4 (2000)

Volume 3 (1999)

Volume 2 (1998)

Volume 1 (1997)

G&T Monographs
The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
GTP Author Index
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060

Covers and the curve complex

Kasra Rafi and Saul Schleimer

Geometry & Topology 13 (2009) 2141–2162

DOI: 10.2140/gt.2009.13.2141

Abstract

We provide the first nontrivial examples of quasi-isometric embeddings between curve complexes; these are induced by orbifold covers. This leads to new quasi-isometric embeddings between mapping class groups. As a corollary, in the mapping class group normalizers of finite subgroups are undistorted.

Keywords

mapping class group, complex of curves, cover, undistorted subgroup

Mathematical Subject Classification

Primary: 57M99

Secondary: 30F99

References
Publication

Received: 27 July 2008
Revised: 17 April 2009
Accepted: 19 January 2009
Published: 5 May 2009
Proposed: Benson Farb
Seconded: Walter Neumann, Danny Calegari

Authors
Kasra Rafi
Department of Mathematics
University of Chicago
5734 S University Avenue
Chicago, Illinois 60637
USA
http://www.math.uchicago.edu/~rafi
Saul Schleimer
Mathematics Institute
University of Warwick
Coventry, CV4 7A
UK
http://www.warwick.ac.uk/~masgar/